Michigan, 2018

Heavy Snow in Michigan, February 9, 2018

February 9, 2018 · NWS GRR · 4 events in 4 counties and zones

A low pressure system brought significant snowfall on February 9th to far southern lower Michigan, where up to around 8 to 10 inches of snow was reported from near Keeler and Paw Paw east to near Jackson along the I-94 corridor.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system brought significant snowfall on February 9th to far southern lower Michigan, where up to around 8 to 10 inches of snow was reported from near Keeler and Paw Paw east to near Jackson along the I-94 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 8, 10:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 8, 10:26 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1026 PM EST Thu Feb 8 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 315 PM EST Thu Feb 8 2018

A low pressure system will bring significant snow to southern
lower Michigan late tonight through Friday. Travel will be very
hazardous along the I-94 corridor Friday where 7 to 10 inches of
snow is expected. Further north along the I-96 corridor 3 to 5
inches of snow is forecast with less snow than that north of I-96.
More snow is expected through the weekend.

&&

.UPDATE...
Issued at 1026 PM EST Thu Feb 8 2018

Made no changes to the ongoing winter headlines across the
forecast area. Warning still looks solid in the I-94 row of
counties, with an Advisory to the north of that through I-96.
Thinking is we are looking at 7 to 10 across the I-94 row, 5 to 8
across the Allegan row, and 3 to 6 across the Kent row of
counties.

Lift rapidly moves in over the course of the next few hours. Solid
lift is noted in a fairly deep DGZ from 06z to 18z especially. The
most intense lift in the DGZ remains across the southern two rows
of WFO GRR counties, the Allegan and Van Buren rows. Latest model
QPF still supports the ongoing forecast. Travel conditions will
begin to go down hill after midnight, with the worst conditions
expected around the time of the morning commute. Poor travel
conditions will continue into the midday hours from Interstate 96
southward.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 315 PM EST Thu Feb 8 2018

Primary short term fcst concerns involve determining snow
accumulations from late tonight through Friday night. Our existing
headlines for this event looked excellent and remained unchanged.

Snow will develop across our fcst area late tonight in an area of
isentropic upglide north of the warm front. Snow could become
heavy at times during the early morning hours Friday near to south
of the I-94 corridor due to stronger omegas as a result of mid
level frontogenetical forcing.

A consensus of latest higher resolution computer model guidance
including the 3km NAM, wrf-arw and wrf-arw2 continue to favor areas
near to south of I-94 for higher end snow accumulations late
tonight through Friday. This notion is also supported by 12Z
GFS/NAM/ECMWF guidance. 12Z wrf-nmm is much further south with the
axis of heaviest snow and also has much less snow. It is a
significant outlier in this regard and was thrown out.

Given expected snowfall ratios in the 12:1 to 18:1 range and
expectations for qpf we will continue to forecast 7-10 inches of
snow from late tonight through Friday evening for the I-94 counties
in the winter storm warning. Travel along the I-94 corridor will
become very difficult late tonight through Friday evening.

Further north we expect 5 to 7 inches of snow from Allegan east
to Lansing. Along the I-96 corridor including the KGRR metro area
we expect 3 to 5 inches of snow. Only an inch or two of snow will
fall north of I-96. Thx for coord on headline decisions DTX/IWX.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EST Thu Feb 8 2018

The main challenge in the long term deals with the potential for
snow over the weekend.  Overall the risk is somewhat elevated.
Continue to monitor the latest forecasts as some uncertainty exists
in terms of how much snow we will see.

Early on Saturday the models show the right entrance region of the
upper jet lifting northward through the CWA.  This will support an
area of snow tracking through the area.  The deepest moisture will
be across mainly southern parts of the CWA...which is where I will
feature the highest POPs and potential for accumulations.  Right now
will keep accumulations on the light side...but we will need to
monitor it closely as it will not take much additional lift to cause
greater amounts.

After a break in the snow later Saturday into early Saturday
night...an upper level jet streak pushes in from the west later
Saturday night into Sunday.  This will catch up to the main upper
level jet across the Great Lakes region.  This has the potential to
generate another round of perhaps more widespread snow.  Given the
proximity to the better moisture...I will feature the highest POPs
and snow totals for southeast parts of the CWA.

The trend for the remainder of the forecast period is for somewhat
lower temperatures.  We should still see several days with values
topping out above freezing...but not by as much.  This is fairly
close to normal values for this time of the year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 717 PM EST Thu Feb 8 2018

A widespread snow will spread into the area after 06z and become
heavy around 09z. Conditions will deteriorate from MVFR/VFR at
present to MVFR and IFR late tonight into Friday morning. The
worst of the conditions will affect the morning rush, with the
heaviest snow expected between 09z and 18z at most of the TAF
sites. Visibilities during the 09z-18z will dip to 1/2 to 1 mile
with ceilings dropping into the 700ft-1500ft range.

The snow will taper off rapidly between 16z and 20z with MVFR
ceilings persisting thereafter.

&&

.HYDROLOGY...
Issued at 315 PM EST Thu Feb 8 2018

Current ice jams and potential for new ice jams to form will be the
main hydrologic concern into early next week. The continuation of
cold temperatures, frequently below 20 degrees, will be favorable
for new ice formation on area rivers and will not favor the breakup
of current ice jams. The next round of widespread snow is expected
tonight and Friday, with moderate to heavy accumulations expected
across Southern Lower Michigan. Additional rounds of accumulating
snow are expected Saturday and Sunday. Water from this snow will
remain locked in the snowpack and not contribute to runoff.

Flood Advisories will remain in effect for the Grand River near
Portland and the Looking Glass River near Eagle until water levels
fall below bankfull and stabilize. Minor flooding of low-lying areas
along the river are occurring at each location due to ice jams.
Water levels in areas near ice jams will continue to fluctuate by as
much as three feet until ice breaks free. Please see the latest
Flood Advisory Statement for more detail.

Temperatures near or slightly above freezing during the middle of
next week combined with occasional sunshine will allow some snow to
melt. The warmer temperatures and runoff will increase potential for
river ice to shift around, but does not looks significant enough to
break up current ice jams.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until midnight EST Friday night for
     MIZ056>059-064>067.

     Winter Storm Warning until midnight EST Friday night for
     MIZ071>074.

LM...None.
&&

UPDATE...Duke
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MJS
AVIATION...Duke
HYDROLOGY...HLO
Hazardous weather outlook, Feb 8, 11:20 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1120 PM EST Thu Feb 8 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1120 PM EST Thu Feb 8 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Widespread snow will develop tonight and become heavy after
midnight, especially along Interstate 94, impacting the Friday
morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, heavy at times, will significantly impact travel on Friday,
particularly south of Interstate 96. Additional accumulations are
possible over the weekend, especially south and east of Grand
Rapids.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Van Buren

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Mattawan and a report of close to ten inches of snow was received from near Keeler.

Heavy Snow, Kalamazoo

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Numerous reports of seven to eight inches of snow were received from Kalamazoo county.

Heavy Snow, Calhoun

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

It is estimated that 8 to 10 inches of snow fell across portions of Calhoun county.

Heavy Snow, Jackson

When
February 9, 12:00 AM EST to 7:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Trained spotters reported that 8 to 9 inches of snow fell across portions of Jackson county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741537, 741538, 741539, 741540.